Alert archive / New Mexico / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS El Paso, TX

June 13, 1999Hidalgo County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 13, 1999, 3:35 PM MDT for Hidalgo County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1999, 3:35 PM MDT (21:35 UTC)
Expired
Jun 13, 1999, 4:25 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Whole counties

County Hidalgo County, NM

The radar

The Tucson radar (KEMX), 181 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 9.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 1999-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 1999-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1128 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-77 m²/s²
0-3 km storm-relative helicity
-52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WUUS1 KELP 132137 RRA
SVRELP
NMC023-132225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
335 PM MDT SUN JUN 13 1999

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HIDALGO COUNTY IN SOUTHWESTERN NEW MEXICO

* UNTIL 425 PM MDT

* AT 333 PM MDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  3 MILES SOUTHEAST OF VIRDEN... MOVING SOUTH AT 15 MPH.

EXPECT WINDS GREATER THAN 55 MPH...HAIL 3/4 INCH OR LARGER...
FREQUENT LIGHTNING AND VERY HEAVY RAIN WITH THIS STORM.
PERSONS IN THE WARNING AREA SHOULD EXERCISE CAUTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:33 PM MDT, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 13, 1:33 PM MDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
133 PM MDT SUN JUN 13 1999

SYNOPSIS...
A HIGH CENTERED NEAR THE FOUR CORNERS REGION WILL MAINTAIN A STEADY
EASTERLY FLOW OVER SOUTHERN NEW MEXICO AND FAR WEST TEXAS FOR THE
NEXT SEVERAL DAYS.  MOISTURE BROUGHT IN BY THE FLOW WILL PROVIDE A
CHANCE FOR SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA
FOR THE NEXT FEW DAYS.  DAYTIME TEMPERATURES WILL GRADUALLY INCREASE
OVER THE NEXT SEVERAL DAYS.

DISCUSSION...
THE MOIST AND UNSTABLE AIR MASS IN PLACE OVER THE FORECAST AREA AS
INDICATED BY MORNING EPZ SOUNDING IS BEGINNING TO PRODUCE RESULTS
WITH SCATTERED TSTMS FORMING OVER THE MOUNTAINS OF THE GILA
WILDERNESS AND NEAR LAS CRUCES WITH TOWERING CU ELSEWHERE. THIS
AFTERNOON AND TONIGHT APPEAR TO BE THE MOST FAVORABLE FOR
WIDESPREAD SHOWER AND THUNDERSTORM DEVELOPMENT FOR SOUTHWESTERN AND
SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS WITH AMPLE MOISTURE
PRESENT AND ADEQUATE LIFT AND LAPSE RATES.  EXPECTED MOVEMENT OF THE
STORMS WILL BE SLOWLY TO THE SOUTH.

MODELS ARE SIMILAR IN KEEPING HIGH CENTERED NEAR THE FOUR CORNERS
AREA WITH A RIDGE EXTENDING UP INTO WESTERN CANADA INTO THE EXTENDED
FORECAST PERIOD.  AN UPPER LEVEL DISTURBANCE REMAINS CENTERED NEAR
THE SOUTH CENTRAL MOUNTAIN CHAIN WITH A SLOW SOUTHEASTERLY DRIFT.
MODELS PROG THE EAST-WEST ORIENTED TROF TO DRIFT SLOWLY SOUTH INTO
NORTHERN MEXICO OVER THE NEXT COUPLE OF DAYS AS HIGH PRESSURE
BUILDS. ADDITIONALLY..THE THETA-E RIDGE MOVING WESTWARD THROUGH
SOUTHERN NEW MEXICO TODAY IS EXPECTED TO PUSH ALL THE WAY TO THE
ARIZONA BORDER AS A RESULT OF THE STEADY EASTERLY FLOW AROUND THE
HIGH.  THAT SHOULD RESULT IN LESS FAVORABLE CONDITIONS FOR
WIDESPREAD THUNDERSTORM DEVELOPMENT OVER EASTERN AND CENTRAL
PORTIONS OF THE FORECAST AREA WHILE THE SOUTHWESTERN CORNER OF THE
NEW MEXICO...STILL UNDER THE THETA-E RIDGE CONTINUES TO HAVE DECENT
CHANCES OF PRECIPITATION.  SUFFICIENT MOISTURE REMAINS FOR THE REST
OF THE FORECAST AREA TO HAVE WIDELY SCATTERED THUNDERSTORMS FORM
WITH DAYTIME HEATING..ESPECIALLY AS TEMPERATURES ARE EXPECTED TO
INCREASE AS THE WEEK PROGRESSES.  SEE LITTLE CHANGE IN THE EXTENDED
FORECAST PERIOD WITH HIGH PRESSURE CENTERED OVER THE FOUR CORNERS
AREA AND A STEADY EASTERLY FLOW OVER THE FORECAST AREA THROUGH
FRIDAY WITH A CONTINUED SLIGHT CHANCE OF PRECIPITATION.

EL PASO               BB  62/ 85/ 62/ 88/ 62  32222
LAS CRUCES            BB  57/ 84/ 57/ 85/ 57  32222
ALAMOGORDO            BB  60/ 84/ 60/ 86/ 60  32211
CLOUDCROFT            BB  43/ 63/ 43/ 65/ 43  53322
TRUTH OR CONSEQUENCES BB  60/ 84/ 60/ 84/ 60  32211
SILVER CITY           BB  52/ 76/ 52/ 78/ 52  44433
DEMING                BB  56/ 86/ 56/ 86/ 56  33222
LORDSBURG             BB  56/ 88/ 56/ 88/ 56  33322

04

N

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:34 AM MDTSevere Thunderstorm WarningEPZOtero41 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.